Translator Disclaimer
2019 Trace class Markov chains for the Normal-Gamma Bayesian shrinkage model
Liyuan Zhang, Kshitij Khare, Zeren Xing
Electron. J. Statist. 13(1): 166-207 (2019). DOI: 10.1214/18-EJS1491

Abstract

High-dimensional data, where the number of variables exceeds or is comparable to the sample size, is now pervasive in many scientific applications. In recent years, Bayesian shrinkage models have been developed as effective and computationally feasible tools to analyze such data, especially in the context of linear regression. In this paper, we focus on the Normal-Gamma shrinkage model developed by Griffin and Brown [7]. This model subsumes the popular Bayesian lasso model, and a three-block Gibbs sampling algorithm to sample from the resulting intractable posterior distribution has been developed in [7]. We consider an alternative two-block Gibbs sampling algorithm, and rigorously demonstrate its advantage over the three-block sampler by comparing specific spectral properties. In particular, we show that the Markov operator corresponding to the two-block sampler is trace class (and hence Hilbert-Schmidt), whereas the operator corresponding to the three-block sampler is not even Hilbert-Schmidt. The trace class property for the two-block sampler implies geometric convergence for the associated Markov chain, which justifies the use of Markov chain CLT’s to obtain practical error bounds for MCMC based estimates. Additionally, it facilitates theoretical comparisons of the two-block sampler with sandwich algorithms which aim to improve performance by inserting inexpensive extra steps in between the two conditional draws of the two-block sampler.

Version Information

When this article was first made public, on January 16, 2019, Kshitij Khare funding information was left out of the article. The article was corrected on July 30, 2019.

Citation

Download Citation

Liyuan Zhang. Kshitij Khare. Zeren Xing. "Trace class Markov chains for the Normal-Gamma Bayesian shrinkage model." Electron. J. Statist. 13 (1) 166 - 207, 2019. https://doi.org/10.1214/18-EJS1491

Information

Received: 1 March 2017; Published: 2019
First available in Project Euclid: 16 January 2019

zbMATH: 1407.60098
MathSciNet: MR3899950
Digital Object Identifier: 10.1214/18-EJS1491

Subjects:
Primary: 60J05, 60J20
Secondary: 33C10

JOURNAL ARTICLE
42 PAGES


SHARE
Vol.13 • No. 1 • 2019
Back to Top